Discussions that mention prozac

Hormone Problems board


Hi Meldm - I don't have much in the way of actual advice, but I felt compelled to reply because much of what you're going through sounds similar to what I've been dealing with. I also have (very) severe social anxiety disorder - it's something I've been dealing with for almost all of my life. And since the age of 21 (I'm almost 35 now) - I've suffered from major depression that has forced me to take a series of psychiatric medications (Prozac, then Luvox, then Effexor - now I'm taking generic Wellbutrin). About two or three years after starting my merry-go-round with psychiatric meds - I began to suspect that I had some type of hormonal imbalance. Besides all of the weight gain (by that time, I was up to 170 from about 140 a few years prior) - I had bizarre menstrual irregularities, and skin that would strangely itch after taking showers. The problems gradually increased - and really started to increase after switching to Effexor. Effexor brought more weight gain (within a couple of years, I was up to 218lbs), more menstrual irregularites - and I really started having problems with unwanted hair growth (I have far more hairs growing underneath my chin than a woman should). Oh, and I also started losing scalp hair (I almost forgot to mention this) - my previously thick hair started to thin out, and it hasn't stopped. It's very depressing - it's as if I'm a man who's going bald. And I've even suffered a more serious effect of my hormonal imbalance - something even more confusing and distressing than all of the unpleasant physical symptoms. I'm so embarrassed by this effect that I don't think I want to mention it. But it's serious - and just shows how powerful hormones are, and how seriously my mind/body has been affected by these hormonal issues.

There was a period when I was on birth control in addition to the Effexor - and I've suspected that birth control pills actually added to my hormonal imbalance in some ways. I was put on birth control by a gynecologist I visited in order to address the problem of my irregular periods (I would go something like 3 months w/o having a period - then the floodgates would open and I would bleed heavily for at least a month straight. :confused: ).

Last year, I was focusing on my thyroid as being a possible cause of my physical and emotional problems. I had three or four thyroid blood tests done, and even a saliva thyroid test. Almost all of the blood tests showed that my thyroid hormone levels were within a normal range (only a blood-spot test from ZRT Labs showed a low T3 level). The saliva test showed really low levels of thyroid hormones - which could be taken as an indicator that, while my body is producing hormones normally, that they are somehow not getting into the tissues as they should. I also had a couple of cortisol tests done - and, generally-speaking, the results were normal to inconclusive.

I feel like I'm rambling - which I tend to do, lol. But when I took the saliva tests I mentioned above, my sex hormone levels were also measured. Both of the tests indicated that I was suffering from "estrogen dominance" - which is when you have too high of an estrogen/progesterone ratio (either due to too much estrogen, and/or not enough progesterone). This condition can cause all sorts of unpleasant side effects - weight gain (in which the weight is often difficult-to-impossible to lose), "brain fog", anxiety (or it can make the anxiety we already suffer from worse), water-retention, irregular periods, fibroids, PCOS, tumorous breasts, etc. It can also interfere with thyroid hormone utilization - which can lead to symptoms of hypothyroidism (even though your thyroid gland is technically producing enough thyroid hormone). And from what I've read - it can directly or indirectly lead to an excess of androgens (I forget exactly why or how - but this is what I've read) - which, as you may know, are the hormones that are involved in "masculinizing effects" such as excessive body hair growth and loss of scalp hair.

One factor that contributes to estrogen dominance is impaired liver function - if your liver is burdened with breaking down all of these prescription drugs (which our bodies see as toxic) - it doesn't do as good of a job in breaking down and excreting excess estrogen. So a clogged-liver can lead to excess hormones and toxins building up in your body and (eventually) wrecking havoc. I'm far from an expert - but my experience and "intuition" (combined with the reading I've done) tell me that psychiatric drugs are among the drugs that are harshest on the liver. For people who may already have a "sluggish" liver - the effects are that much worse. And I'm wondering if these drugs themselves act as xenoestrogens - which are synthetic chemicals that have a similar chemical structure as estrogen and thus behave as estrogen in your body. (We are inundated with xenoestrogens in our envioronment - they're everywhere!)

Birth control pills also can add to estrogen dominance.

So right now, I'm trying to take steps to get the (probable) excess estrogens out of my body. I'm taking grape-seed extract - which is a powerful antioxidant that supposedly protects the liver from damage and helps the liver detoxify...and soon I'm going to add alpha-lipoic acid to my regimen. I'm looking into ways to "cleanse" my liver, as well as other interior parts of my body (such as the colon). I'm also trying to reduce the amount of xenoestrogens I take in - such as buying organic as much as possible (as much as my meager budget can afford), using more "natural" beauty products and soaps, not heating my food in plastic containers, etc. I may even try a progesterone cream - which is a good way to get your estrogen-progesterone ratio into a healthier range .

Sorry for the rambling. But since your post reminded me so much of my own problems, I thought I'd share my train of thought as to what could be a strong contributer to our problems, and what might help us both find some relief from the terrible hormonal imbalances we've been suffering.